Tennessee, 2013

Heavy Rain in Tennessee, March 11, 2013

March 11, 2013 · NWS MEG · 3 events in 3 counties and zones

Post-frontal rain lingered across West Tennessee near the Tennessee River due to an upper level disturbance that was moving through the region. The rain fell for 12 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Post-frontal rain lingered across West Tennessee near the Tennessee River due to an upper level disturbance that was moving through the region. The rain fell for 12 hours. Three to four inches of rain fell across Henderson, Carroll and Decatur Counties during that time span. Low water crossings were flooded as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 10, 11:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 10, 11:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 AM CDT MON MAR 11 2013

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1101 PM CDT SUN MAR 10 2013/

UPDATE...
MINOR CHANGE TO PREVIOUS FORECAST AS RAIN MOVES SLOWLY EAST.

PREV DISCUSSION... /ISSUED 659 PM CDT SUN MAR 10 2013/

UPDATE...
HAVE ENDED THE WIND ADVISORY FOR THE FORECAST AREA AS SUSTAINED
WINDS ARE BELOW CRITERIA OF 25 MILES AN HOUR.  NEVERTHELESS...WINDS
OVER THE FAR SOUTHEAST PORTION OF THE SERVICE AREA WILL GUST TO NEAR
30 MILES AN HOUR UNTIL THE SURFACE TROUGH MOVES THROUGH OVER THE
NEXT SEVERAL HOURS.

REST OF FORECAST REMAINS LARGELY THE SAME WITH STEADY RAIN AND
ISOLATED THUNDER GRADUALLY MOVING EAST.

 BELLES

PREV DISCUSSION... /ISSUED 648 PM CDT SUN MAR 10 2013/

UPDATE...00Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 327 PM CDT SUN MAR 10 2013/

DISCUSSION...

SKIES ARE CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON
WITH TEMPERATURES RANGING FROM THE MID 50S TO LOWER 70S. SURFACE
LOW WAS LOCATED OVER CENTRAL MISSOURI WITH A COLD FRONT EXTENDING
SOUTH THROUGH WESTERN ARKANSAS AND INTO EAST TEXAS. A SECOND
BOUNDARY WAS LOCATED ACROSS EASTERN ARKANSAS INTO WESTERN
MISSISSIPPI. AHEAD OF THIS BOUNDARY IS A LINE OF HEAVIER SHOWERS
WITH AN ISOLATED THUNDERSTORM OR TWO. WINDS HAVE BEEN PRETTY GUSTY
AT TIMES ACROSS THE REGION AS THIS BOUNDARY MOVED THROUGH BUT HAVE
SUBSIDED BEHIND IT. WITH THAT IN MIND HAVE CANCELLED THE WIND
ADVISORY FOR THE WESTERN HALF OF THE FORECAST AREA AND WILL LET
REMAINDER OF THE ADVISORY EXPIRE AT 7 PM.

THE COLD FRONT WILL CONTINUE TO MOVE EAST TONIGHT WITH MORE
SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED. THE COLD FRONT WILL
MOVING OUT OF THE FORECAST AREA MONDAY MORNING WITH RAIN GRADUALLY
ENDING FROM WEST TO EAST. WITH ALL THE CLOUDS AND RAIN AND COOLER
AIR BEHIND THE FRONT...TEMPERATURES WILL BE ONLY IN THE UPPER 40S
TO MID 50S MONDAY AFTERNOON. HIGH PRESSURE WILL START TO BUILD
INTO THE REGION MONDAY NIGHT WITH NO RAIN EXPECTED. TEMPERATURES
WILL BE CHILLY BY TUESDAY MORNING WITH LOWS IN THE UPPER 20S TO
MID 30S.

HIGH PRESSURE WILL REMAIN OVER THE REGION FOR MUCH OF TUESDAY AND
WEDNESDAY KEEPING TEMPERATURES BELOW NORMAL FOR BOTH DAYS. BY
THURSDAY...WINDS WILL SHIFT TO THE SOUTH ALLOWING FOR WARMER AIR
TO RETURN TO THE REGION. TEMPERATURES WILL BE CLOSE TO NORMAL FOR
THURSDAY BUT WARM UP TO ABOVE NORMAL LEVELS FOR FRIDAY AND
SATURDAY.

BY NEXT SUNDAY...A WEAK COLD FRONT WILL BE JUST NORTH OF THE REGION
WITH SOME ISOLATED SHOWERS POSSIBLE ACROSS THE FORECAST AREA.

ARS

&&

.AVIATION...
06Z TAF CYCLE

A COLD FRONT HAS MOVED THROUGH JBR AND MEM AND WILL PUSH THROUGH MKL
BY 11/07Z. BEHIND THE FRONT RAIN WILL COME TO AN END AND WINDS WILL
SHIFT FROM THE WEST TO NORTHWEST. SHOWERS WILL CONTINUE AT TUP FOR
ANOTHER COUPLE OF HOURS. WINDS HAVE ALREADY SHIFTED IN RESPONSE TO
A PRE FRONTAL TROUGH...AND MAY BE VARIABLE UNTIL AFTER THE FRONT
PASSES. RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO REDUCE
VISIBILITY SIGNIFICANTLY. CIGS SHOULD BE MAINLY AT MVFR LEVELS BUT
MAY BRIEFLY LOWER TO IFR LEVELS TOWARD SUNRISE. TOMORROW...WINDS
WILL BE FROM THE SOUTHWEST TO NORTHWEST GENERALLY 10-15
KTS...WEAKENING AFTER SUNSET. CIGS WILL RISE TO AT LEAST MVFR
LEVELS AT ALL SITES BY 17Z.

JDS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  50  35  58  37 /  20   0  10   0
MKL  50  29  56  31 /  40  10  10   0
JBR  49  33  57  34 /  10   0  10   0
TUP  54  34  59  35 /  60  10  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 10, 6:24 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
724 PM CDT SUN MAR 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-120230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
724 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Carroll

When
March 11, 2:00 AM CST to 6:00 AM CST
Where
Carroll County, 0.73 mi SW of Rosser to 0.25 mi N of Rosser
Reported by
Emergency Manager
Coordinates
36.022, -88.359

Water covered the roadway at a low water crossing on Highway 219 and Rosser Circle Road, northeast of Huntingdon.

Heavy Rain, Henderson

When
March 11, 3:45 AM CST to 6:00 AM CST
Where
Henderson County, Reagan to Wildersville
Reported by
Emergency Manager
Coordinates
35.520, -88.350

Several low water crossings became flooded across portions of Henderson County. The low water crossings included the Shady Hill Road, Wake Forrest Road, Nealis Woods Road, Taylor Road, Rock Hill Road, Rock Milam Road, Poplar Springs-Bargerton Road, Juno-Bargerton Road, and Old Exchange Road.

Heavy Rain, Decatur

When
March 11, 3:45 AM CST to 6:00 AM CST
Where
Decatur County, Bath Spgs to Bible Hill
Reported by
Emergency Manager
Coordinates
35.430, -88.100

Several low water crossings became flooded across Decatur County with four to five inches of water. The low water crossings included the following roads: Bible Hill Road, Hog Creek Road, Concord Road, and Martin Landing Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438168, 438169, 438170.